Dr. Roach: Transient ischemic attack leads to high prescription dosage

Keith Roach
To Your Health

Dear Dr. Roach: I am a 68-year-old man, and I recently had a 30-minute TIA. I spent one day in the hospital and had many tests done, all of which were normal. They found no blockage issues. My total cholesterol has been below 200 for forever. The hospital prescribed 40 mg of Lipitor. I could not tolerate this well — I had muscle aches — so I cut the pills to 20 mg. I take no other medications. How long should I continue taking Lipitor? I would like to reduce the dose to 10 mg per day, but my doctor wants me to take 40 mg per day.

Dr. Keith Roach

— C.M.

Dear C.M.: TIA is shorthand for transient ischemic attack, which is very much like a stroke, except that there is no permanent damage to the brain. A TIA is taken very seriously, since it puts a person at increased risk for a stroke. Even if blockages aren’t found, it is standard practice to initiate high-dose statin therapy, such as 40-80 mg of atorvastatin (Lipitor). This is coupled with careful blood pressure control and lifestyle intervention, including weight control and quitting smoking if appropriate, no more than occasional use of alcohol, and changes to diet. I am a bit surprised you weren’t recommended aspirin therapy. You should check with your doctor in case this was overlooked, unless your doctor has informed you of a reason why you should not take aspirin.

There has been only one study I know that compared low-dose to high-dose statin treatment, and it showed that, in people at high risk, high-dose treatment was more effective at preventing future unwanted cardiovascular events. This is why your doctor recommended the higher dose. Unfortunately, some people cannot tolerate high-dose statin drugs. In those cases, a low dose is much better than none. Some people tolerate a different statin better. Vitamin D deficiency and low thyroid levels can predispose a person to muscle aches with statin, so these should be evaluated.

Dear Dr. Roach: I have a concern about my blood platelet count. It has always been low, but it seems to be declining. My doctor says it is not a concern. It was 125 in 2018 and has declined each year. It is now 76. What causes a low platelet, and is it a concern?

— D.B.

Dear D.B.: There are three major blood cells: red blood cells, which carry oxygen; white blood cells, which fight off infection and tumors; and platelets, which are the first step in clotting blood. Low platelets have many possible causes. Platelets can clump, and giant platelets can “fool” the automated machine that reads platelets. Many drugs can lower platelets, and there is a distressingly large list of blood diseases, infections and cancers that can cause it. The most common cause of persistent low platelets is an autoimmune disease called immune thrombocytopenia (ITP), which I suspect you have.

A level of 75,000 platelets per microliter is below the level I am comfortable with. I suggest you visit a hematologist to be sure you have the common and usually benign condition of ITP and not something more concerning.

Readers may email questions to ToYourGoodHealth@med.cornell.edu.